Alert archive / California / Red Flag Warnings in 2016
Red Flag Warning 4, NWS Hanford, CA
NWS Hanford, CA issued this red flag warning at Sep 21, 2016, 1:41 PM PDT for Kern County, California. It took effect at Sep 22, 2016, 12:00 PM PDT. It was in force for 8 hr. 14 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 21, 2016, 1:41 PM PDT (20:41 UTC)
- In effect from
- Sep 22, 2016, 12:00 PM PDT
- Expired
- Sep 22, 2016, 8:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Hanford, CA
County Kern County, CA
The radar
The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 1:00 PM PDT | NON-TSTM WND GST 48 | 3 N Mojave, CA | MESONET STATION WAREN SIDING MOJAVE /UP479/. |
| Sep 22, 1:21 PM PDT | NON-TSTM WND GST 53 | 1 S Red Rock Canyon, CA | MESONET STATION JAWBONE STATION /AU205/. |
| Sep 22, 2:00 PM PDT | NON-TSTM WND GST 49 | 2 Ne Mojave, CA | AWOS STATION MOJAVE AIRPORT /MHV/. |
| Sep 22, 2:25 PM PDT | NON-TSTM WND GST 46 | 9 W Indian Wells Valley, CA | MESONET STATION WALKER PASS EAST /TR174/. |
| Sep 22, 2:32 PM PDT | NON-TSTM WND GST 71 | 7 Wnw Indian Wells Vall, CA | MESONET STATION BLUE MAX /TR518/. |
| Sep 22, 3:06 PM PDT | NON-TSTM WND GST 52 | 3 Ssw North Edwards, CA | ASOS STATION NORTH EDWARDS /9L2/. |
| Sep 22, 3:26 PM PDT | NON-TSTM WND GST 48 | 8 Nnw Randsburg, CA | MESONET STATION LAURAL MOUNTAIN /LRLC1/. |
| Sep 22, 3:55 PM PDT | HIGH SUST WINDS 46 | 4 Nnw Ridgecrest, CA | ASOS STATION CHINA LAKE /NID/. |
| Sep 22, 4:57 PM PDT | NON-TSTM WND GST 46 | 1 N Kernville, CA | MESONET STATION RIVERKERN /KRNC1/. |
| Sep 22, 6:00 PM PDT | NON-TSTM WND GST 46 | 9 Ese Oynx, CA | MESONET STATION WALKER PASS /ONYC1/. |
| Sep 22, 6:15 PM PDT | NON-TSTM WND GST 42 | 7 Wnw Mojave, CA | MESONET STATION CAMERON SIDING /UP478/. |
| Sep 22, 7:14 PM PDT | NON-TSTM WND GST 45 | 13 Ene Lebec, CA | MESONET STATION SOUTH SLOPE TEHACHAPI MTNS /AT084/. |
| Sep 22, 7:14 PM PDT | NON-TSTM WND GST 62 | 13 W Red Rock Canyon, CA | MESONET STATION JAWBONE CANYON /JWBC1/. |
| Sep 22, 7:32 PM PDT | NON-TSTM WND GST 48 | 4 N Red Rock Canyon, CA | MESONET STATION REDROCK CANYON /D9138/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
776 WWUS86 KHNX 212041 RFWHNX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HANFORD CA 141 PM PDT WED SEP 21 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT THURSDAY FOR A COMBINATION OF LOW HUMIDITIES AND STRONG GUSTY WINDS... .CRITICAL FIRE DANGER IS EXPECTED THURSDAY AFTERNOON IN THE KERN COUNTY MOUNTAINS AND DESERT DUE TO A COMBINATION OF LOW HUMIDITIES AND STRONG GUSTY WINDS. CAZ295-298-299-220445- /O.UPG.KHNX.FW.A.0003.160922T1900Z-160923T0300Z/ /O.NEW.KHNX.FW.W.0004.160922T1900Z-160923T0300Z/ KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 141 PM PDT WED SEP 21 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT THURSDAY FOR A COMBINATION OF LOW HUMIDITIES AND LOCALLY GUSTY WINDS... THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM PDT THURSDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * WIND...WEST 20 TO 30 MPH. LOCALLY HIGHER GUSTS TO 50 MPH AT TIMES THROUGH AND BELOW MOUNTAIN PASSES AND CANYONS. * HUMIDITY...6 TO 8 HOURS OF HUMIDITY IN THE LOWER TEENS EXPECTED IN THE WATCH AREA. THE LOWEST RELATIVE HUMIDITIES WILL OCCUR ON THE DESERT SIDE OF THE TEHACHAPI MOUNTAINS AND HIGH DESERT. * HIGHEST THREAT...THE EASTERN SIDE OF THE TEHACHAPI MOUNTAINS WHERE STRONG DOWNSLOPE WINDS WILL RESULT IN HUMIDITIES AROUND TEN PERCENT FOR SEVERAL HOURS. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY OR WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ MV
4 follow-up statements
572 WWUS86 KHNX 220451 RFWHNX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HANFORD CA 951 PM PDT WED SEP 21 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT THURSDAY FOR A COMBINATION OF LOW HUMIDITIES AND STRONG GUSTY WINDS... .CRITICAL FIRE DANGER IS EXPECTED THURSDAY AFTERNOON IN THE KERN COUNTY MOUNTAINS AND DESERT DUE TO A COMBINATION OF LOW HUMIDITIES AND STRONG GUSTY WINDS. CAZ295-298-299-221300- /O.CON.KHNX.FW.W.0004.160922T1900Z-160923T0300Z/ KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 951 PM PDT WED SEP 21 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM PDT THURSDAY FOR A COMBINATION OF LOW HUMIDITIES AND LOCALLY GUSTY WINDS FOR THE KERN COUNTY MOUNTAINS AND DESERT...FIRE WEATHER ZONES 295... 298 AND 299... * WIND...WEST 20 TO 30 MPH. LOCALLY HIGHER GUSTS TO 50 MPH AT TIMES THROUGH AND BELOW MOUNTAIN PASSES AND CANYONS. * HUMIDITY...6 TO 8 HOURS OF HUMIDITY IN THE LOWER TEENS EXPECTED IN THE WATCH AREA. THE LOWEST RELATIVE HUMIDITIES WILL OCCUR ON THE DESERT SIDE OF THE TEHACHAPI MOUNTAINS AND HIGH DESERT. * HIGHEST THREAT...THE EASTERN SIDE OF THE TEHACHAPI MOUNTAINS WHERE STRONG DOWNSLOPE WINDS WILL RESULT IN HUMIDITIES AROUND TEN PERCENT FOR SEVERAL HOURS. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY OR WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ BEAN
539 WWUS86 KHNX 221250 RFWHNX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HANFORD CA 550 AM PDT THU SEP 22 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT THIS EVENING FOR A COMBINATION OF LOW HUMIDITIES AND STRONG GUSTY WINDS... .CRITICAL FIRE DANGER IS EXPECTED THIS AFTERNOON IN THE KERN COUNTY MOUNTAINS AND DESERT DUE TO A COMBINATION OF LOW HUMIDITIES AND STRONG GUSTY WINDS. CAZ295-298-299-222100- /O.CON.KHNX.FW.W.0004.160922T1900Z-160923T0300Z/ KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 550 AM PDT THU SEP 22 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR A COMBINATION OF LOW HUMIDITIES AND LOCALLY GUSTY WINDS FOR THE KERN COUNTY MOUNTAINS AND DESERT...FIRE WEATHER ZONES 295... 298 AND 299... * WIND...WEST 20 TO 30 MPH. LOCALLY HIGHER GUSTS TO 50 MPH AT TIMES THROUGH AND BELOW MOUNTAIN PASSES AND CANYONS. * HUMIDITY...6 TO 8 HOURS OF HUMIDITY IN THE LOWER TEENS EXPECTED IN THE WATCH AREA. THE LOWEST RELATIVE HUMIDITIES WILL OCCUR ON THE DESERT SIDE OF THE TEHACHAPI MOUNTAINS AND HIGH DESERT. * HIGHEST THREAT...THE EASTERN SIDE OF THE TEHACHAPI MOUNTAINS WHERE STRONG DOWNSLOPE WINDS WILL RESULT IN HUMIDITIES AROUND TEN PERCENT FOR SEVERAL HOURS. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY OR WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ MOLINA
199 WWUS86 KHNX 222033 RFWHNX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HANFORD CA 133 PM PDT THU SEP 22 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR A COMBINATION OF LOW HUMIDITIES AND STRONG GUSTY WINDS... .CRITICAL FIRE DANGER IS EXPECTED THIS AFTERNOON INTO THIS EVENING IN THE KERN COUNTY MOUNTAINS AND DESERT DUE TO A COMBINATION OF LOW HUMIDITIES AND STRONG GUSTY WINDS. CAZ295-298-299-230300- /O.CON.KHNX.FW.W.0004.000000T0000Z-160923T0300Z/ KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 133 PM PDT THU SEP 22 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR A COMBINATION OF LOW HUMIDITIES AND LOCALLY GUSTY WINDS FOR THE KERN COUNTY MOUNTAINS AND DESERT...FIRE WEATHER ZONES 295...298 AND 299... * WIND...WEST 20 TO 30 MPH. LOCALLY HIGHER GUSTS TO 50 MPH AT TIMES THROUGH AND BELOW MOUNTAIN PASSES AND CANYONS. * HUMIDITY...6 TO 8 HOURS OF HUMIDITY IN THE LOWER TEENS EXPECTED IN THE WATCH AREA. THE LOWEST RELATIVE HUMIDITIES WILL OCCUR ON THE DESERT SIDE OF THE TEHACHAPI MOUNTAINS AND HIGH DESERT. * HIGHEST THREAT...THE EASTERN SIDE OF THE TEHACHAPI MOUNTAINS WHERE STRONG DOWNSLOPE WINDS WILL RESULT IN HUMIDITIES AROUND TEN PERCENT FOR SEVERAL HOURS. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY OR WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ BSO
226 WWUS86 KHNX 230302 RFWHNX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HANFORD CA 802 PM PDT THU SEP 22 2016 CAZ295-298-299-230415- /O.EXP.KHNX.FW.W.0004.000000T0000Z-160923T0300Z/ KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 802 PM PDT THU SEP 22 2016 ...RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS AND DESERT HAS EXPIRED... GUSTY WINDS WILL CONTINUE THROUGH THE NIGHT WITH LOCAL GUSTS UP TO 50 MPH THROUGH EARLY FRIDAY MORNING. HOWEVER...HUMIDITY HAS INCREASED ABOVE 20 PERCENT IN MOST AREAS AND IS EXPECTED TO CONTINUE TO INCREASE THROUGH THE NIGHT. THUS THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. $$ BEAN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this red flag warning went out at Sep 21, 10:11 AM PDT, 3 hours 30 minutes earlier.
Area forecast discussion, Sep 21, 10:11 AM PDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 1011 AM PDT WED SEP 21 2016 updated air quality section .SYNOPSIS... A strong upper trough will push through the region during the middle of this week and bring much cooler temperatures, increased winds and a slight chance of mountain showers on Wednesday and Thursday. Temperatures will recover by the weekend as high pressure returns to the area. && .DISCUSSION... Upper level low, currently off the Northwest Pacific Coast as seen on water vapor satellite imagery and upper air analysis, is progged to influence the weather over Central California for several days. Beginning today, temperatures will see further cooling as the approaching upper low maintains a good onshore flow pattern. While moisture remains limited, enough moisture and instability will exist over the Sierra Nevada for weak isolated convection over the Crest. Satellite blended precip-water imagery is showing very limited surges of moisture into Central California. Yet, satellite imagery does show moisture from Tropical Cyclone Paine moving into the Desert Southwest. The current flow pattern will prevent any significant subtropical moisture from reaching Central California. Therefore, a change in temperatures and winds, along with drying of humidity will be the main focus for the next several days. Short range meso-scale model analysis showing the upper low affecting the Bay-Area this evening as further cooling and an increase in winds will affect the district. Because of a lack in any good moisture surge, humidity will begin dropping as well. Model surface analysis shows a cold front moving until Central California late tonight and east of the district by mid day Thursday. Behind the front on Thursday, the district will be in the post-frontal environment with an tightening of the surface pressure gradient. This will translate in strong winds across the Kern County Mountains and Deserts on Thursday, along with drying of humidity. This combination of meteorological parameters will create an environment favorable for fire development. Therefore, a fire weather watch has been issued for the period of Thursday across the Kern County Mountains and Deserts. Weak instability may generate clouds for a very slight chance of afternoon precipitation. In addition, the post-frontal environment on Thursday will lower temperatures across the San Joaquin Valley and the area struggles to reach 80s in the afternoon. Friday will see the frontal zone push east of the district as the air mass over Central California begins to modify. Therefore, temperatures will see a slight rise on Friday as the continue to warm into the weekend. Longer range models showing good confidence in developing a strong ridge pattern over the eastern pacific for a continuation of the warming over the West-Coast. Therefore, quiet and hot by the latter part of the weekend into the middle of next week. && .AVIATION... VFR conditions can be expected throughout the Central California Interior during the next 24 hours. && .AIR QUALITY ISSUES... please see SFOAQAHNX The San Joaquin Valley Air Pollution Control District has expired the Air Quality Alert issued on September 20, 2016 due to smoke impacts from the surrounding wildfires for San Joaquin, Stanislaus, Merced, Madera, Fresno, Kings, Tulare, and the Valley Portion of Kern Counties. For additional information, call your local San Joaquin Valley Air District office. Modesto 209-557-6400, Fresno 559-230-6000, Bakersfield 661-381-1809 && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Fire Weather Watch from Thursday afternoon through Thursday evening for the Kern County Mountains and Deserts. /CAZ295-298-299/. && public...Molina avn/fw...Dudley synopsis...Dudley weather.gov/hanford
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 12:51 PM PDT | Wind Advisory | HNX | 36 hr |
Nearby
Red Flag Warnings in California, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.